THURSDAY NIGHT IS HEALTH CARE CHANGE NIGHT, a weekly Health Care Series (cross-posted at ePluribus Media. I have been invited to contribute this installment. I originally was going to post about high fructose corn sweetener, but between the time of the invitation and now FDA came out with a new warning about acetaminophen. Acetaminophen is one of the most widely used pain and fever relievers in the United States. Much of the widespread use has to do with the fact that it causes less stomach upset and GI bleeding than aspirin or ibuprofen. It is not linked to Reye Syndrome as is aspirin, making it a good choice for children and teens with flu. Another very large reason for widespread use is heavy marketing.
However, acetaminophen has a very dark side. According to CDC, right at half of all cases of acute liver failure (ALF) in the United States is directly caused by acetaminophen. I will not be as geeky in this post as I normally am in my regular Sunday evening series, Pique the Geek, where we try to delve fairly deeply into the science of various topics. However, some scientific and historical background is necessary to understand the process of liver toxicity produced by this material.In 1887 a drug called phenacetin was first marketed for fever and pain. It is actually made from acetaminophen and is metabolized in the body to it. It was withdrawn from the United States market in 1983 due to concerns over carcinogenicity. However, acetaminophen had already replaced it in a large share of the market. The reason that phenacetin was used for so long had to do with sloppy research in the early 20th century.
Acetaminophen was first introduced in 1953 by Winthrop, but in 1955 McNeil began marketing Tylenol Children’s Elixir, and the Tylenol brand is still probably the most widely recognized brand name in the United States. Now it outsells aspirin, and I believe this is a dangerous situation.
All medications are eliminated from the body, mostly as metabolites of the parent drug. The major site of metabolism is the great chemical factory of the body, the liver. There are three major pathways, two of them harmless. The first one is addition of glucuronic acid (a sugar derivative) in the liver, producing a metabolite that is nontoxic and is eliminated by the kidneys. It is thought that, in MOST people, about 40% of the drug is eliminated that way.
A second pathway, also harmless, is addition of sulfate in the liver, forming a water soluble metabolite that is carried away by the liver. In MOST people this accounts for around 20% to 40% of the total load.
The third pathway, accounting for about 15% of drug clearance, involves the cytochrome P450 set of liver enzymes (the ones that are increased by drinking alcohol). A toxic intermediate called NAPQI is formed, and that is cleared by combination with the natural antioxidant glutathione and eliminated by the kidneys. Here is where the problem arises.
NAPQI is highly reactive and combines with the lipids in liver cell membranes, killing the cells. When combined with gluatathione, it becomes nontoxic, but glutathione is essential for liver protection from the thousands of other reactive oxidizing agents that it processes constantly. Reduction of glutathione thus also damages the liver, since it is not available to protect the liver from other bad actors.
In most people, the recommended dose of acetaminophen does not cause any outward sign of trouble. However, there are behaviors that increase sensitivity towards toxicity. As mentioned before, moderate to heavy alcohol intake induces the very enzyme that is responsible for the “bad” pathway, so drinkers are naturally more susceptible. Besides, alcohol in large doses is a liver toxin in its own right, so that is a double whammy.
Another risk factor is fasting and low protein diets. Since glutathione is derived from protein, restriction of protein intake reduces its availability, thus decreasing its protective effect on the liver.
A third risk factor may be caffeine. Some fairly recent work is consistent with the hypothesis that caffeine induces a liver enzyme that also causes the production NAPQI, presumably Cytochrome P450. Now this is problematic for a couple of reasons. First, many folks drink a lot of coffee. Second, caffeine is often added to painkiller medications to increase their potency. Some of these combinations include acetaminophen.
There are also other drugs that induce these enzymes, particularly anticonvulsants. The barbiturates are potent inducers, and a few combination products contain a barbiturate, a narcotic, and acetaminophen.
In most normal people with no other risk factors, four grams of acetaminophen will show up on liver function tests after a few days for about a third of the population. Well, four grams a day is the maximum recommended dose for Tylenol Extra Strength products according to the Tylenol website. So, recommended doses affect liver function in one third of people with no other risk factors. This is not good.
Six grams a day for two days can cause significant liver function disturbances in normal (that is, no other risk factor) individuals. Now, I know a lot of folks who have the attitude, “if two tablets will help, three will help more.” Here is how we start getting into trouble.